Norco Overdose Addiction

Norco Addiction Hotline

24/7, Toll-Free, Confidential

844-207-6576

Norco is a combination of hydrocodone and acetaminophen. Hydrocodone is a synthetic analgesic opioid that’s commonly used for the treatment of moderate to severe pain. Acetaminophen (Tylenol) is an over-the-counter pain reliever. Norco and other synthetic opioids can be highly addictive and carry a high risk of overdose. In 2015 alone, over 33,000 Americans died from an opioid overdose, including prescription painkillers like Norco.

The amount of Norco needed to overdose varies greatly among patients. The acetaminophen in Norco can further stress the liver and kidneys, increasing the risk of complications.

Norco Overdose

Severe respiratory depression is the primary symptom of opioid overdose. The hydrocodone in Norco acts directly on the brain stem to suppress the patient’s respiratory drive. Norco inhibits the brain stem’s ability to analyze carbon dioxide levels and interpret incoming electrical signals. The body uses elevated carbon dioxide levels, rather than low oxygen levels, to determine the need to breathe. The hydrocodone in Norco robs the brain stem of this feedback, causing the brain to be unaware of toxic carbon dioxide levels. In addition to respiratory depression, two other symptoms make up what’s referred to as the “opioid overdose triad.”

Pinpoint pupils, severely decreased level of consciousness, and extreme respiratory depression are the three primary signs of opioid overdose. In the event of an overdose, patients rapidly deteriorate -going from answering questions in complete sentences to being unresponsive. If left unattended, the patient can slip into a coma. Low blood pressure, slow heart rate (bradycardia), muscle limpness, and cold, clammy skin may also occur.

Pinpoint pupils are present in the majority of Norco overdose cases. Pupils are maximally constricted and unresponsive to light. There’s one exception to this rule: as the patient continues to deteriorate, they will eventually become severely hypoxic (under-oxygenated). When this happens, the patient’s pupils will fully dilate. Due to additional complications from the acetaminophen in Norco, low blood sugar coma and liver and kidney failure may occur.

Norco Overdose

Norco is available with a hydrocodone content of 5 mg, 7.5 mg, and 10 mg dose tablets. Regardless of hydrocodone content, each pill is limited to 325 mg of acetaminophen. A 325 mg dose is the standard for over-the-counter acetaminophen products like Tylenol.

The amount of Norco necessary to overdose depends on the unique metabolic factors of each patient. The patient’s age, weight, physical status, liver and kidney health, and opioid tolerance all impact how the body processes the drug. The same Norco dose that is given to an opioid-tolerant individual may cause an overdose in someone who is not acclimated to opioid use. New patients should be closely monitored within the first 24 to 72 hours following initial therapy for the sudden onset of severe respiratory depression.

The combined use of Norco with other sedatives and central nervous system depressants can increase the chance of dangerous complications. Norco should not be mixed with other opioids, benzodiazepines, non-benzodiazepine sedative/hypnotics, anticonvulsants, psychotropics, or MAO inhibitors. Alcohol should never be mixed with Norco. Mixing alcohol with Norco increases the risk of acute liver failure and the likelihood of life-threatening respiratory depression.

In the event of an overdose, the main priorities should be to protect the patient’s airway and ensure adequate respiration. Controlled or assisted ventilations may be necessary through the use of a bag-valve mask or the placement of an endotracheal tube. Oxygen therapy will most likely be administered in conjunction with these procedures. Vasopressors may be used in the management of circulatory shock and pulmonary edema. Advanced life-support techniques including CPR may be necessary in case of heart arrhythmias or cardiac arrest.

If clinically significant respiratory or circulatory depression is present, the patient will need to be administered an opioid antagonist to reverse the effects of Norco’s hydrocodone component. Naloxone is the opioid antagonist of choice in most overdose cases.

Naloxone reverses the effects of opioids by breaking their bond to opioid mu-receptor sites in the body. When the drug is no longer bound to opioid sites, Norco’s central nervous system depressant effects are negated. When naloxone is administered nasally or intravenously, Norco’s effects can be reversed within seconds. The use of an opioid antagonist can precipitate the onset of severe opioid post-acute withdrawal syndrome. Patients should be monitored closely for the return of respiratory depression.

If you or a loved one is struggling with opioid misuse or abuse, The Recovery Village is here to help. Visit us at www.TheRecoveryVillage.com or call anytime, day or night, at 855-548-9825 to learn more.

Norco Overdose
How Would You Rate This Page?